The Michigan Department of Health and Human Services (MDHHS) is announcing the second death associating with the outbreak of vaping-related lung injury in the state. MDHHS was notified about the death of an adult male on Tuesday, Nov. 26. No other information about the individual will be released due to confidentiality reasons.
“We are deeply saddened to announce a second death associated with this outbreak,” said Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for MDHHS. “We are urging people to refrain from vaping until the specific cause of the vaping-related severe lung injuries being reported nationwide has been identified. To help with this investigation, we are reminding health care providers to report patients that may have this condition to their local health department.”
Since August 2019, 56 confirmed and probable vaping-related lung injury cases have been reported in Michigan. All cases have been reported in the Lower Peninsula and most of the individuals have been hospitalized for severe respiratory illness. The age range of the patients is 15 to 67.
The Centers for Disease Control and Prevention (CDC) reported that as of Wednesday, Nov. 20,there were 2,290 cases identified in 49 states (all but Alaska), the District of Columbia, and two territories. This includes 47 deaths in 25 states; the count does not include the second Michigan death. Reported cases have vaped (tetrahydrocannabinol) (THC) and nicotine, THC only and nicotine only.
MDHHS is working closely with the CDC and the federal Food and Drug Administration to get additional information that can help identify the ingredients in the vape materials that is making people sick. So far, no specific brand of device or e-liquid has been identified. The CDC has identified vitamin E acetate as a chemical of concern among people with vaping-related lung injury. Vitamin E acetate is used as an additive in THC-containing vaping products.
E-cigarette and/or vaping users should immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting.
MDHHS recommends the following:
• People should not use e-cigarette or vaping products that contain tetrahydrocannabinol (THC).
• Since the specific compound or ingredient causing lung injury are not yet known, while the investigation continues individuals should consider refraining from use of all e-cigarette or vaping products.
• E-cigarette and/or vaping products should never be used by youths, young adults or women who are pregnant.
• People who do not currently use tobacco products should not start using e-cigarette or vaping products.
• Individuals should not buy any type of e-cigarette or vaping products, particularly those containing THC, off the street.
• People should not modify or add any substances to e-cigarette or vaping products that are not intended by the manufacturer, including products purchased through retail establishments.
• Adults who are vaping because they have quit cigarette smoking should not return to smoking. Free help is available for individuals who are ready to kick the tobacco habit at 800-QUIT-NOW (800-784-8669).
Information about the vaping-related lung injury for the public is posted at www.michigan.gov/vapelung.